Virginia, 2008Flash Flooding in Virginia, June 14, 2008
June 14, 2008 · NWS RNK · 2 events in 2 counties and zones
Thunderstorms formed in the advance of an approaching cold front. Some of these storms produced very heavy rain that helped prompt flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms formed in the advance of an approaching cold front. Some of these storms produced very heavy rain that helped prompt flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 14, 1:45 PM EST, 15 minutes earlier.
Area forecast discussion, Jun 14, 1:45 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT SAT JUN 14 2008
.SYNOPSIS...
A WEAK COLD FRONT WILL MOVE THROUGH THE REGION TONIGHT. THIS
WILL RESULT IN BETTER COVERAGE OF SHOWERS AND THUNDERSTORMS
BEFORE SOMEWHAT DRIER AIR ARRIVES SUNDAY. WEAK HIGH PRESSURE WILL
BUILD IN MONDAY AHEAD OF ANOTHER COLD FRONT SET TO SLIDE ACROSS
THE MID ATLANTIC REGION BY TUESDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
CONVECTION ALONG PRE-FRONTAL TROF WILL GRADUALLY SHIFT EAST THIS
EVENING. MODIFIED GSO SOUNDING INDICATES CAPES AROUND 3000 J/KG
...SO POTENTIAL FOR SVR WEATHER WILL CONTINUE INTO THE EARLY
EVENING WITH DAMAGING WINDS THE MAIN THREAT. PW EXPECTED TO REACH
1.5 INCHES THIS EVENING AND WITH WEAK WIND FIELDS ALOFT...THE
THREAT FOR ISOLATED FLOODING ALSO EXISTS. WITH MOST UNSTABLE AIR
EAST OF THE BLUE RIDGE...ANTICIPATE ERUPTION OF STORMS TO BEGIN IN
THIS AREA LATE THIS AFTERNOON.
12Z LOCAL WRF MODEL HAS A GOOD HANDLE WITH THE EVOLUTION OF STORMS
SO FAR...AND ITS SOLUTION SUGGESTS PRECIPITATION WILL LINGER IN
THE SOUTHERN PORTION OF THE FORECAST AREA PAST MIDNIGHT...WHICH MAKES
SENSE CONSIDERING SHORTWAVE ACROSS EAST OHIO WILL LIFT NORTHEAST
AND UPPER ENERGY LINGERS IN TENNESSEE PER WATER VAPOR IMAGERY.
FOR TEMPS...EXPECT LOWS TONIGHT TO BE WARMER THAN GUIDANCE
VALUES...ESPECIALLY IN THE SOUTHEAST WHERE CLOUDS WILL LINGER.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
WEAK UPPER SHORTWAVE MOVING TO OUR NORTH...SHOULD PUSH SFC FRONT
EAST AND SOUTH OF OUR AREA...BUT KEPT LINGERING SHRA EARLY IN
THE SOUTHEAST. OTHERWISE...WEAK SUBSIDENCE WILL OCCUR SUNDAY...AND
WITH 85H THERMAL RIDGE STILL OVERHEAD...BUMPED UP HIGHS A DEGREE
OR TWO TOMORROW. MOSTLY CLEAR SKIES SUNDAY NIGHT SHOULD BRING
SLIGHTLY COOLER TEMPERATURES.
A CHANGE IN THE WEATHER PATTERN TO AN EASTERN TROF WILL BEGIN TO
TRANSPIRE ON MONDAY...AND A STRONG COLD FRONT IS FORECAST PUSH
THROUGH MONDAY NIGHT. MODEL TRENDS HAVE BEEN SLOWER WITH THE
TIMING OF THE PASSAGE OF THE FRONT...BUT WILL STILL ADD POPS TO
THE EASTERN PORTION OF THE FORECAST AREA MONDAY AFTERNOON AS CAPES
ARE FORECAST TO EXCEED 2000 J/KG AND A WEAK UPPER SHORTWAVE IN
ADVANCE OF THE MAIN SYSTEM IS FORECAST TO MOVE THROUGH MONDAY
AFTERNOON. BIG QUESTION WILL BE IF DEEPER MOISTURE WILL RETURN
BEFORE FRONT ARRIVES...AND GFS/NAM SUGGEST THETA-E RIDGE WILL
ADVANCE EAST OF THE BLUE RIDGE MONDAY AFTERNOON....WHICH FIGURED
INTO THE DECISION TO ADD PRECIP IN THE EAST. AGAIN...WILL GO ABOVE
GUIDANCE FOR HIGH TEMPS MONDAY WITH INCREASING 1000-850MB
THICKNESSES.
DRIER AND COOLER WEATHER WILL ARRIVE ON TUESDAY WITH COLD AIR
ADVECTION...AND WENT SLIGHTLY COOLER THAN GUIDANCE FOR HIGHS.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
LONG RANGE MODELS ARE IN GOOD AGREEMENT THAT OUR REGION WILL BE
UNDER THE INFLUENCE OF A WEAKENING 5H UPPER LOW ACROSS SE CANADA.
06Z GFS INDICATES A HIGHER AMPLITUDE PATTERN WITH A DEEPER 5H UPPER
LOW COMPARED TO THE 00Z ECMWF AND CANADIAN RUNS...SO LEANED TOWARD
THE ECMWF SOLUTION FOR THE LONG RANGE FORECAST.
WITH LOW LEVEL NORTHWEST FLOW AND WEAK SHORTWAVES RIDING AROUND
UPPER LOW...CANT RULE OUT AFTERNOON WIDELY SCATTERED CONVECTION IN
THE MOUNTAINS FROM WED-SAT AFTERNOONS...BUT EXACT TIMING AND LOCATION
UNCERTAIN AT THIS POINT. MUCH COOLER TEMPERATURES...ESPECIALLY EARLY
IN THE LONG TERM PERIOD ARE ANTICIPATED WITH LOW TEMPERATURES AS LOW
AS THE 40S POSSIBLE IN THE SOME VALLEYS.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
NUMEROUS SHOWERS/SCT TSTMS AHEAD OF AN APPROACHING COLD FRONT WILL
BE AFFECTING THE AREA INTO EARLY EVENING. HAVE TRIED TO TIME EACH
TAF SITE FOR THE PERIOD WHEN THEY ARE MOST LIKELY TO SEE A TSTM
WITH A TEMPO GROUP. SHOULD BE MODERATE TO HEAVY RAIN...AND MAY
BRING IFR CONDITIONS...BUT HAVE MOSTLY STAYED MVFR/BORDERLINE IFR
WITH VSBYS. MOST OF THE CONVECTION SHOULD BE EAST OF LYH DANVILLE
BY 00Z. WEAK FLOW BEHIND THIS FRONT MEANS THAT WE WILL LIKELY SEE
FOG DEVELOPING IF WE HAVE AT LEAST PARTIAL CLEARING. IS A GOOD
PATTERN FOR LIFR CONDITIONS AT BOTH BLF AND LWB...SO I HAVE
BROUGHT THEM BOTH DOWN LATE TONIGHT. LYH AND DANVILLE MAY ALSO SEE
LIFR CONDITIONS. I EXPECT ALL SITES TO IMPROVE TO VFR IN THE 13 TO
15Z TIME FRAME WITH DRIER AIR MOVING IN ON A NWRLY FLOW.
HIGH PRESSURE WILL PROVIDE VFR CONDITIONS INTO MONDAY...WITH THE
EXCEPTION OF THE POSSIBILITY OF A PERIOD OF FOG LATE SUNDAY NIGHT
INTO EARLY MONDAY MORNING. ANOTHER WEAK COLD FRONT ARRIVES WITH
POSSIBLY OF MORE SHOWERS OR STORMS LATE MONDAY.
VFR CONDITIONS EXPECTED TUESDAY AND WEDNESDAY WITH A NORTHWEST
FLOW INTO THE REGION. EXCEPTION MAY BE BLF AND LW...WHERE PASSING
SHOWERS COULD BRING BRIEF PERIODS OF MVFR.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...PH
NEAR TERM...JJ
SHORT TERM...JJ/PH
LONG TERM...PH
AVIATION...JJ
Hazardous weather outlook, Jun 14, 5:44 AM EST, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
644 AM EDT SAT JUN 14 2008
NCZ001-002-018-VAZ007-009>020-WVZ042>045-151045-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-MERCER-
SUMMERS-MONROE-GREENBRIER-
644 AM EDT SAT JUN 14 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE AHEAD OF A
COLD FRONT THIS AFTERNOON INTO EARLY THIS EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ADDITIONAL STRONG TO SEVERE THUNDERSTORMS COULD AFFECT THE AREA
LATE MONDAY INTO MONDAY NIGHT AHEAD OF A MUCH STRONGER COLD FRONT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-151045-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
644 AM EDT SAT JUN 14 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AHEAD OF A
COLD FRONT THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Flash Flood, Wythe
- When
- June 14, 2:00 PM EST to 3:00 PM EST
- Where
- Wythe County, 1.39 mi NW of Catron to 1.3 mi W of Catron
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.864, -81.047
Flash flooding occurred along the Little Thorn Branch Creek. The creek left its banks and water flowed over Sheffey Town Road. Debris from the flash flooding also covered the road.
Flash Flood, Rockbridge
- When
- June 14, 3:10 PM EST to 4:30 PM EST
- Where
- Rockbridge County, 0.55 mi SE of Stewardsburg to 0.56 mi NNE of Buena Vista City
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.745, -79.372
Heavy rain totaling nearly two inches resulted in flash flooding along Highway 60 in the vicinity of the Maury River.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strikes in Pennsylvania, June 14, 20081 death · 3 injured · $301,000 · 52 kt wind · 9 events
- Tornadoes and Hail in North Dakota, June 14, 2008$4.8 million · EF0 · 41 events
- Tornadoes and Hail in Minnesota, June 14, 2008$3.2 million · EF1 · 25 events
- Flash Flood in Iowa, June 14, 20081 death · 1 event
- Rip Current in Texas, June 14, 20081 death · 1 event
- Flash Flood in Iowa, June 14, 2008$7.0 million · 1 event
- Flash Flooding in Vermont, June 14 to 15, 2008$2.8 million · 2 events
- Hail and Damaging Winds in Iowa, June 14, 2008$179,000 · 1 in hail · 22 events
- Damaging Wind in Oklahoma, June 14, 2008$480,000 · 65 kt wind · 1 event
- Tornado and Hail in Iowa, June 14 to 15, 2008$190,000 · EF0 · 19 events
- Flash Flood in Illinois, June 14, 2008$250,000 · 1 event
- Hail and Damaging Winds in Virginia, June 14, 2008$64,000 · 50 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108714, 108721.